Pain is a symptom your body uses to tell you when there is something wrong. Primarily it is a defence mechanism. If you sit on a pin you’ll jump up; if you burn your hand you’ll pull it away.

Painkillers (or analgesics) will alleviate the symptom but they will not usually affect the cause. It is important to remember this for two reasons. Firstly, although you may feel better after having taken a painkiller your body may still need to be used with caution; strained muscles can be permanently damaged if overstretched because the normal constraints afforded by pain mechanisms have been over-ruled. Secondly, if you need to keep taking painkillers then you need to see a doctor. Painkillers should never be taken indefinitely. The five-day rule should be applied. This section deals only with painkillers for oral use. Liniments and rubs are dealt with on p131.


Although the etTectiveness of salicylic acid was described in a scientific paper over 200 years ago it was not until the end of the nineteenth century that aspirin tablets came on to the market and were readily obtainable from chemists’ shops. The growth of this drug in the last three-quarters of a century has been phenomenal.

Today aspirin is widely recognized as a painkiller, an antipyretic (a drug that brings down the patient’s temperature) and an anti-inflammatory drug (a drug which reduces the sort of inflammation that occurs in muscles and joints in rheumatism and arthritis).

It is effective against all forms of mild to moderate pain. We still do not really know how it works.


Paracetamol is the other main ingredient of popular home painkillers. It is chemically similar to phenacetin, a drug which is now very much out of favour in view of its toxic effects on the kidneys. Paracetamol has antipyretic and painkilling qualities similar to those of aspirin. Its properties are not as well documented as those of aspirin, but because of the publicity which has been given to the effects aspirin can have on the stomach paracetamol is rapidly gaining in popularity.

The hazards of aspirin

The hazards and risks of taking aspirin have perhaps been too well documented. In fact, considering the number of aspirin tablets which are taken annually the side effects associated with the drug are relatively slight but have been overemphasized by companies with alternative and allegedly superior products on the market.

The main potential problems are, of course, stomach discomfort, heartburn and bleeding. If you experience any stomach upset after taking aspirin, or if you have a history of any stomach disorder, then you would probably be wise to choose paracetamol instead. Aspirin is not suitable as a treatment for stomach disorders or indigestion, although the manufacturers of Alka Seltzer claim that their particular product is safe because of its special composition.

If the dose of aspirin taken is too high you may suffer from dizziness, headache or ringing in the ears. These symptoms do not necessarily mean that you should stop taking aspirin but that you should reduce the dosage.

Anyone suspected of having taken an overdose of aspirin tablets should be seen in hospital as soon as possible. 25-30 gm of aspirin can be lethal but people have recovered after having swallowed three times as much as this.

The hazards of paracetamol

Side effects and problems are uncommon with paracetamol but overdosage of paracetamol can cause serious liver damage. Anyone who is suspected of having taken an overdose of paracetamol should be seen at a hospital urgently even if there do not appear to be any symptoms.

Aspirin or paracetamol?

These two drugs are the most common constituents of painkilling tablets and medicines. They are, to a large extent, interchangeable although, naturally, people who suffer from uncomfortable, painful or threatening side effects after taking one product will use another.

Both have similar qualities in reducing fevers but aspirin is probably a slightly better painkiller than paracetamol. The main advantage which paracetamol has is that it is available as a liquid as well as a tablet.

Selection is largely a matter of personal choice but if you don’t mind which you use aspirin is probably the better buy. If you can’t take aspirin or don’t like swallowing tablets then use paracetamol liquid.

How to take aspirin

Aspirin is most effective and safest if taken with milk or water after food. It works most effectively when taken with warm water. Soluble aspirin works quicker than the non-soluble variety.

How to take paracetamol

Paracetamol should be taken with water on an empty stomach but it can be taken after food.

Non-branded aspirin and paracetamol

Non-branded painkillers control pain just as well as extensively and expensively advertised products.

Aspirin is available as Aspirin tablets BP and Soluble Aspirin tablets BP. The former are available as 300 mg tablets and the latter usually contain 300 mg of aspirin together with citric acid, calcium carbonate and saccharin. In practice up to twelve 300 mg tablets of ordinary aspirin can be taken by adults over a 24 hour period. The dosage of Soluble Aspirin tablets BP for children between the ages of six and twelve should be one tablet up to four times a day. Paediatric Soluble

Aspirin tablets BPC contain 75 mg of aspirin and the recommended doses are: age dose 1-2 1-2 up to 4 times a day 3-5 3-4 up to 3 times a day 6-12 4 up to 4 times a day

Paracetamol is available as Paracetamol Tablets BP in 500 mg tablets. The dosage should be up to a maximum of 1000 mg four times a day. Paediatric Paracetamol Elixir BPC contains 120 mg of paracetamol in 5 ml and can be given as a single 5 ml dose to infants under one year of age and in double doses to children over one year.

Non-branded mixtures are also available. There are Aspirin and Caffeine Tablets BP, Aspirin and Codeine Tablets BP and Soluble Aspirin and Codeine Tablets BP.

In my opinion no branded analgesics have any important advantages over these compounds.

Variations on the aspirin theme

Apart from ordinary, common or garden aspirin tablets there are many variations on this well-established theme. Soluble aspirin tablets (such as Soluble Aspirin tablets BP) contain aspirin together with calcium carbonate and citric acid and can be dissolved in water before being taken. Soluble aspirin is more rapidly absorbed than standard aspirin but whether or not it causes less side effects seems uncertain.

Buffered aspirin tablets contain drugs which affect the pH of the stomach contents and reduce the risk of the stomach wall being injured. Some buffered products are fizzy or effervescent because they contain sodium bicarbonate and citric acid (Alka Seltzer and Clarapin fall into this category).

There are some brands of aspirin (Nu-Seals) which are enteric-coated – that is they are protected by a relatively insoluble coating which allows the delayed release of the aspirin in the small intestine -and there are other brands which consist of minute aspirin particles bound together and designed to be released slowly in the stomach (Levins, for example).

Aspirin is sometimes combined with aluminium and it is available in a specially prepared suspension (Benoral), as a chewable preparation , see p82, and coated with paracetamol (Safapryn).

There are even different formulations of the ordinary standard aspirin tablet and manufacturers sometimes claim that their product is put together in such a way that it falls apart more speedily, more safely or more efficiently than anyone else’s standard aspirin tablet. These claims should probably be taken with a pinch of salt, a dash of quinine and a few micrograms of whatever else your hand falls on in the laboratory.

Despite all the research work which has been done there is no evidence that I know of which shows that any of these preparations are more effective, or safer than plain Soluble Aspirin Tab/e/sBP for ordinary use. This product has the added advantage that it is probably the cheapest way to buy soluble aspirin.

Variations on the paracetamol theme

There are fewer variations on the tablet or liquid form of paracetamol, but an effervescent tablet (Para Seltzer) is available which also contains a small quantity of caffeine. Panadol Soluble is also effervescent but it does not contain any caffeine.

Brands of aspirin

The following branded home medicines contain aspirin or an aspirin alternative as the analgesic. The amount of actual aspirin contained in each tablet is listed in milligrams after each name: Alka Seltzer (324 mg), Anadin (325 mg), Angiers Junior Aspirin (81 mg), Aspergum (227 mg), Aspro (324 mg), Aspro Clear (300 mg), Beecbams Powders (540 mg), Beecbams Powder Tab/els (270 mg), Boots Cbildren’s Soluble Aspirin (75 mg), Caprin (324 mg), Cephos Powders (570 mg), Cephos Tablets (285 mg), Claradin (300 mg), Cox’s Junior Soluble Aspirin (75 mg), Disprin (300 mg), Disprin Junior (81 mg), Effervescent Aspro (300 mg), Jennings’’ Soluble Junior Aspirin (75 mg), Fjnnon Calcium Aspirin (500 mg), Genasprin (300 mg), Grovisprin (300 mg), Laboprin (300 mg), Levins (500 mg), Miniprins Soluble Aspirin tablets for Children (75 mg), Nu-Seals Aspirin (300 mg and 600 mg), Pbensie (325 mg) and Solprin (300 mg).

Brands of paracetamol

The following branded home medicines contain paracetamol as the only painkilling ingredient. The amount of paracetamol in each tablet or 5 ml of syrup is listed in milligrams after the name: Baxen Tablets (250 mg), Ben^ac Tablets (250 mg), Calpol (120 mg), Child’s Pain Elixir (120 mg), Codural Period Pain tablets (250 mg), Eso-Pax Capsules (240 mg), Femerital (250 mg), Fenniugs’ Adult Cooling Powders (180 mg), Fennings’ Soluble Children’s Cooling Tablets (30 mg), Flu-rex (400 mg), Hedex (500 mg), Hedex Seltzer (1 gm), Hush (120 mg), Panaleve Elixir (120 mg), Panaleve Tablets (500 mg), Panadol (500 mg), Panasorb (500 mg), Panels (500 mg), Panels Baby Syrup (120 mg), Para Seltzer (500 mg), Pirisol Junior Pain tablets (100 mg), Placidex (120 mg) and PP Tablets (50mg).

Other painkillers

Aloxiprin is a chemical combination of aluminium oxide and aspirin and it has very similar properties to aspirin. It is, however, said to be less likely to cause stomach upsets than aspirin and could therefore be of use to those who are unable to take aspirin tablets because of gastric side effects. Aloxiprin is available as Palaprin Forte, each tablet of which is approximately equivalent to 500 mg of aspirin.

Acetyl salicylic acid, acid acetylsal and acidum acetylsalicylicum are all pseudonyms for aspirin.

Salicylamide is similar to aspirin for all practical purposes.

Codeine is an effective analgesic but cannot be bought without a prescription in an effective dose. It can cause constipation and is addictive.

Analgesic mixtures

There are a great many composite pain-relieving tablets available for use at home. The three commonest constituents are aspirin, paracetamol and codeine.

Tablets which contain aspirin (or an aspirin type of drug) and paracetamol include Actron, Chilvax Tablets, De Witt’s Analgesic Pills (which in fact contain lithium salicylate rather than ordinary aspirin and which I do not recommend), Doan’s Backache Pills, Nurse Sykes Powders, Nurse Sjkes Tablets, Persomnia, Power in, PR Tablets, Rest well and Safapryn.

The following products contain aspirin and codeine phosphate: Codis, Cojene and Paxedin tablets.

There are also products which contain paracetamol and codeine phosphate: Cox’s Pain Relief Tablets, EP Tablets, Panadeine Co, Pandrin, Paracodol and Parahypon.

Finally there is Veganin which contains all three analgesics.

I do not believe that there is any advantage in using a painkiller which contains a mixture of two, three or more painkillers.

The added ingredients

Painkilling tablets often contain drugs and chemicals which are not painkillers. If you’ve followed my advice and you begin to study bottle labels when shopping for home medicines you’ll undoubtedly come across some of the following constituents: caffeine, calcium carbonate, calcium phosphate, citric acid (which may or may not be described as anhydrous), magnesium carbonate, quinine, saccharin and sodium bicarbonate.

Caffeine is included in the belief that since pain and tiredness often go together the stimulation provided by caffeine will be welcome. The fact is that in many preparations there is less caffeine than there is in a cup of coffee. Anyway I do not think that it is good pharmaceutical practice to mix drugs unless you really have to. The more constituents there are in a product the greater are the chances of side effects and allergic reactions occurring. In addition there is also a risk of constituent chemicals reacting together to produce unexpected effects. The safest products are usually the simplest.

The properties of caffeine are described in greater detail on p 174. The following home medicines include caffeine: Actron, Anadin, Askit Powders, Askit Tablets, Baxen Tablets, Beechatus Powders, Beechaws Powders Tablets, Ben^ac Tablets, Cal-mo Rheumatic Tablets, Cephos Powders, Cephos Tablets, Chilvax Tablets, Codural Period Pain tablets, Cojene, Cox’s Pain

Relief Tablets, EP Tablets, Eso-Pax Capsules, Femwigs’ Adult Cooling Powders, Flu-rex, Hedex Seltzer, Mrs Cullers Powders, Nurse Sjkes Powders, Nurse Sjkes Tablets, Pandrin, Pbensic, Powerin, PP Tablets, PR Tablets and Yeast- Vite.

Calcium carbonate and calcium phosphate, magnesium carbonate and sodium bicarbonate are all. antacids which are there to counteract the effect of the powerful acid floating around in your stomach.

Citric acid is there to make the whole thing fizz nicely.

Quinine and saccharin are probably included for flavouring as much as anything else although in larger doses quinine has a number of medicinal uses.

Finally, there are a number of products which contain various other unique mixtures. Askit Powders and Ask.it Tablets contain aspirin, aloxiprin and aluminium glycinate as well as caffeine. Aloxiprin is a product with similar actions to aspirin and aluminium glycinate is an antacid. Togal Tablets contain aspirin and lithium citrate together with quinine dihydrochloride. Quinine dihydrochloride has mild analgesic properties but is most useful in the treatment of malaria while lithium citrate is today used for the treatment of manic-depression. Cal-mo Rheumatic Tablets contain 160 mg of aspirin, caffeine and a minute quantity of phenylsemicarbazidc, which is another painkiller and antipyretic. Yeast- Vite, which are advertised for headaches and tension, contain salicylamide, caffeine, clove, dried yeast and elements of vitamin B.

The hot-water bottle

The good old hot-water bottle should not be ignored as a pain reliever. Pain almost anywhere in the body can be eased by the judicious application of a hot-water bottle. To avoid burning the skin wrap the hot-water bottle in a thin towel or pillowcase or buy a cloth or knitted cover. Try to resist the temptation to buy bottles made in the shapes of animals – they may look cuddly, but they are not as safe.

A few words of warning: don’t ever use a hot-water bottle that shows any signs of perishing. Make sure the screw top is well fitting and tightly fastened, exclude the air before you fasten the top and don’t overfill the bottle.

Finally, remember that for sprains, bruises and strains a hot-water bottle can be filled with ice and cold water. It is not as messy as a compress, but it may be just as effective.

When to call a doctor

Any pain which is not eased or relieved after forty-eight hours needs to be diagnosed and treated by a doctor. Painkillers should never be taken for more than five consecutive days unless they have been prescribed by a doctor.

Sorry, comments are closed for this post.

Share On Facebook
Share On Twitter
Share On Google Plus